Alert archive / North Dakota / Flash Flood Warnings in 2010
Flash Flood Warning 7, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at May 29, 2010, 5:41 AM CDT for McKenzie County, Mountrail County, North Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2010, 5:41 AM CDT (10:41 UTC)
- Expired
- May 29, 2010, 9:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties McKenzie County, ND, Mountrail County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3956 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 10.5
The text
As transmitted, in the capitals the NWS used until 2016.
811
WGUS53 KBIS 291041
FFWBIS
NDC053-061-291430-
/O.NEW.KBIS.FF.W.0007.100529T1041Z-100529T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
541 AM CDT SAT MAY 29 2010
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA...
NORTHEASTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
* UNTIL 930 AM CDT
* AT 537 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR ESTIMATES OF OVER 2 INCHES OF RAIN HAVE BEEN
OBSERVED OVER THE WARNED AREA DURING THE PAST HOUR. ADDITIONAL
THUNDERSTORMS WILL MOVE INTO THE AREA THROUGH 7 AM CDT WITH
ADDITIONAL AMOUNTS OF RAIN OF UP TO AN INCH POSSIBLE.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BELDEN...CHARLSON...LOSTWOOD...NEW TOWN...PALERMO...ROSS AND
STANLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 4854 10208 4808 10224 4775 10274 4787 10292
4813 10286 4813 10284 4813 10282 4828 10283
4855 10278
$$
SAVADEL2 follow-up statements
723
WGUS73 KBIS 291139
FFSBIS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
639 AM CDT SAT MAY 29 2010
NDC053-061-291430-
/O.CON.KBIS.FF.W.0007.000000T0000Z-100529T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOUNTRAIL ND-MCKENZIE ND-
639 AM CDT SAT MAY 29 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN MCKENZIE
AND MOUNTRAIL COUNTIES UNTIL 930 AM CDT...
AT 637 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ADDITIONAL THUNDERSTORMS WITH HEAVY RAINFALL MOVING INTO THE WARNED
AREA. ADDITIONAL RAINFALL AMOUNTS UP TO HALF AN INCH ARE POSSIBLE.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BELDEN...CHARLSON...LOSTWOOD...NEW TOWN...PALERMO...ROSS AND STANLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 4854 10208 4808 10224 4775 10274 4787 10292
4813 10286 4813 10284 4813 10282 4828 10283
4855 10278
$$292
WGUS73 KBIS 291432
FFSBIS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
932 AM CDT SAT MAY 29 2010
NDC053-061-291446-
/O.EXP.KBIS.FF.W.0007.000000T0000Z-100529T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOUNTRAIL ND-MCKENZIE ND-
932 AM CDT SAT MAY 29 2010
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN
MCKENZIE AND MOUNTRAIL COUNTIES HAS BEEN ALLOWED TO EXPIRE...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE OVER
PORTIONS OF NORTHWEST NORTH DAKOTA BUT THE THREAT OF EXCESSIVE AND
VERY HEAVY RAINFALL HAS DIMINISHED.
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING IS OR HAS BEEN
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4854 10208 4808 10224 4775 10274 4787 10292
4813 10286 4813 10284 4813 10282 4828 10283
4855 10278
$$
HWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at May 29, 3:09 AM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 29, 3:09 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 309 AM CDT SAT MAY 29 2010 .SHORT TERM...TODAY THROUGH MONDAY NIGHT THE MODELS CONTINUE TO HAVE A GOOD HANDLE ON THE SYSTEM NOW IN THE PLAINS. THE SURFACE LOW HAS ELONGATED WITH A COLD FRONT FROM NORTHWEST SOUTH DAKOTA INTO NORTHEAST NORTH DAKOTA WHERE IT BECOMES A WARM FRONT AS IT CURVES INTO MINNESOTA. SOUTH AND EAST OF THE FRONTS...THE AIRMASS APPEARS TO BE CAPPED. ELEVATED CONVECTION NORTH OF THE FRONTS HAVE HIGH CAPE AND POTENTIAL FOR HEAVY RAIN AND LARGE HAIL. WILL EXTEND THE SEVERE THUNDERSTORM WATCH INTO MONTRAIL AND BURKE COUNTY THIS MORNING. CONVECTION HAS BEEN NORTH OF THE FRONTS AND HAS BEEN INITIATED BY UPPER LEVEL SHORT WAVES MOVING AROUND THE UPPER LEVEL ROCKY MOUNTAIN TROUGH AND HAVE BEEN LIMITED TO NORTHWEST NORTH DAKOTA SO FAR THIS MORNING...BUT ARE LIKELY TO EXTEND EAST THROUGH THE MORNING HOURS. THE LOW AND TROUGH AND CONVECTION WILL SHIFT EAST TODAY AND TONIGHT. HIGH CAPE AND HIGH PRECIPITABLE WATER POINT TOWARD CONTINUE POTENTIAL FOR SEVERE THUNDERSTORMS AND HEAVY RAIN TODAY AND EARLY TONIGHT. THE SURFACE LOW WILL MOVE EAST OF THE FORECAST AREA BY SUNDAY BRINGING AND END TO POTENTIAL CONVECTION BUT BRINGING DECIDEDLY COOLER AIR TO THE FORECAST AREA FOR THE REMAINDER OF THE SHORT TERM. TUESDAY THROUGH FRIDAY... THE PERIOD BEGINS WITH SHORTWAVE RIDGING BUILDING INTO THE NORTHERN PLAINS AND A NEUTRAL TO NEGATIVELY TILTED TROUGH MOVING INTO CENTRAL MONTANA. THE 00 UTC ECMWF AND GFS CONTINUE TO INDICATE THE TROUGH MOVING INTO NORTH DAKOTA LATE TUESDAY/EARLY WEDNESDAY WITH ANOTHER ROUND OF THUNDERSTORMS POSSIBLE FOR THE REGION. THE GFS KEEPS THE BULK OF THE PRECIPITATION OVER THE SOUTHERN HALF OF NORTH DAKOTA WITH THE ECMWF SHOWING PRECIPITATION POTENTIAL OVER MOST OF WESTERN AND CENTRAL NORTH DAKOTA. AFTER THE TROUGH EXITS TO THE EAST ON WEDNESDAY MODELS BEGIN TO DISAGREE. THE 00 UTC GFS BUILDING A RIDGE OVER THE NORTHERN PLAINS AND THE ECMWF IS TRANSITIONING TO ZONAL SOUTHWEST FLOW ALOFT THROUGH FRIDAY. THE ECMWF ALLOWS SHORT WAVES MOVING THROUGH THE SOUTHWEST FLOW ALOFT TO MOVE THROUGH NORTH DAKOTA INCREASING THE POTENTIAL FOR PRECIPITATION. .AVIATION... STATIONARY FRONT STRETCHING FROM SOUTHEASTERN MONTANA SOUTH OF KISN AND TO KMOT WITH SURFACE LOW PRESSURE OVER SOUTHWESTERN NORTH DAKOTA. MULTIPLE CONCERNS EARLY THIS MORNING AT KISN...KDIK...AND KMOT. SEVERE THUNDERSTORM WATCH NUMBER 231 IS IN EFFECT UNTIL 6AM CDT FOR MAINLY KISN. IFR CEILING AND FOG ARE OCCURRING AT KDIK AND KMOT WITH IFR CEILINGS AT KISN. EXPECT CEILINGS TO LIFT IN THE WEST AS THUNDERSTORMS APPROACH TO MVFR AT KISN AND KDIK BY 3AM WITH IFR CEILINGS AND VISIBILITY CONTINUING AT KMOT. EXPECT THUNDERSTORMS WITH HAIL AT KISN WITH GUSTY WINDS AT KISN AND KDIK. VFR CONDITIONS CAN BE EXPECTED AT KBIS AND KJMS THROUGH 12Z SATURDAY WITH MVFR CONDITIONS DEVELOPING AFTER THAT. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO EFFECT KMOT...KBIS...AND KJMS AFTER 18 UTC SATURDAY AS SURFACE LOW PRESSURE PUSHES EASTWARD. .HYDROLOGY... WITH RECENT HEAVY RAINS OVER THE SOURIS RIVER BASIN THE LAST FEW DAYS...RIVER LEVELS AT TOWNER AND BANTRY ARE RISING. FOR THE SOURIS RIVER NEAR TOWNER...THE RIVER LEVEL MAY REACH FLOOD STAGE BY LATE TUESDAY OF NEXT WEEK. THE RIVER LEVEL NEAR BANTRY SHOULD REMAIN JUST BELOW FLOOD STAGE. HOWEVER...THIS ALL DEPENDS ON HOW MUCH ADDITIONAL RAINFALL IS GENERATED BY THE SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. FOR THE MISSOURI RIVER NEAR WILLISTON THE CURRENT RIVER LEVEL IS JUST BELOW FLOOD STAGE AND IS FORECAST TO SLOWLY FALL THROUGH THE WEEKEND. MINOR FLOODING CONTINUES AT THE JAMES RIVER NEAR LUDDEN WITH A FORECAST RISE TO MODERATE FLOODING BY MONDAY OF NEXT WEEK. CONTINUED FLASH FLOOD WATCH FOR NORTHWEST AND NORTH CENTRAL THROUGH NOON TODAY. ALSO ADDED GOLDEN VALLEY TO THE WATCH DUE TO CONVECTION EARLIER. A CONVECTIVE COMPLEX IS NOW IN NORTHWEST NORTH DAKOTA AND IS MOVING NORTHEAST. THERE IS ALSO DEVELOPMENT IN NORTHEAST WYOMING WHICH INDICATES POTENTIAL FOR PRECIPITATION AS THE THUNDERSTORMS MOVE NORTH THROUGH THE MORNING. AS YESTERDAY CONVECTION IS LIKELY ALONG AND NORTH OF A COMBINATION COLD AND WARM FRONT WHICH CURVES FROM NORTHEAST SOUTH DAKOTA THROUGH NORTHEAST NORTH DAKOTA. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 1 PM CDT /NOON MDT/ THIS AFTERNOON FOR NDZ001>005-009>012-017-031. && TSW/COUSINS/RPK
Hazardous weather outlook, May 29, 4:30 AM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 430 AM CDT SAT MAY 29 2010 NDZ001>005-009>012-017-031-300930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-MCKENZIE-GOLDEN VALLEY- 430 AM CDT SAT MAY 29 2010 /330 AM MDT SAT MAY 29 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAVY RAIN CAN BE EXPECTED THIS MORNING ACROSS NORTHWEST AND NORTH CENTRAL NORTH DAKOTA. THE HEAVY RAIN COULD CAUSE FLASH FLOODING AND A FLASH FLOOD WATCH HAS BEEN ISSUED EFFECTIVE UNTIL NOON MDT OR 1 PM CDT. IN ADDITION THE THUNDERSTORMS CAUSING THE HEAVY RAIN COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS. ALTHOUGH THE BEST CHANCE OF THUNDERSTORMS WILL BE THIS MORNING...THERE WILL CONTINUE TO BE A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ013-019>023-025-034>037-042-045>048-050-051-300930- PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH- KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 430 AM CDT SAT MAY 29 2010 /330 AM MDT SAT MAY 29 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT AS A LOW PRESSURE SYSTEM MOVES THROUGH THE AREA. SOME THUNDERSTORMS COULD BE SEVERE WITH HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ018-032-033-040-041-043-044-300930- DUNN-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 430 AM CDT SAT MAY 29 2010 /330 AM MDT SAT MAY 29 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT AS A LOW PRESSURE SYSTEM MOVES THROUGH THE AREA. SOME THUNDERSTORMS COULD BE SEVERE WITH HEAVY RAIN THIS MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 29, 3:16 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
316 AM CDT SAT MAY 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 AM HAIL WILLISTON 48.15N 103.63W
05/29/2010 M0.75 INCH WILLIAMS ND OFFICIAL NWS OBS
DIME TO PENNEY SIZE HAIL.
&&
SWICHELocal storm report, May 29, 4:54 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
454 AM CDT SAT MAY 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 AM HAIL BERTHOLD 48.31N 101.74W
05/29/2010 E0.88 INCH WARD ND PUBLIC
&&
SWICHEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 1:54 AM CDT | Severe Thunderstorm Warning | BIS | Golden Valley, McKenzie | 66 min |
| May 29, 2:30 AM CDT | Flash Flood Warning | BIS | Golden Valley, McKenzie | 5 hr |
| May 29, 3:00 AM CDT | Severe Thunderstorm Warning | BIS | Billings, McKenzie | 60 min |
| May 29, 3:09 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 66 min |
| May 29, 3:17 AM CDT | Flash Flood Warning | BIS | McKenzie, Williams | 4 hr |
| May 29, 3:40 AM CDT | Severe Thunderstorm Warning | BIS | Divide | 65 min |
| May 29, 3:56 AM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Williams | 64 min |
| May 29, 4:22 AM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Renville, Ward | 38 min |
| May 29, 4:52 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville, Ward | 38 min |
| May 29, 6:01 AM CDT | Flash Flood Warning | BIS | Bottineau, Renville, Ward | 4 hr |
| May 29, 6:16 AM CDT | Severe Thunderstorm Warning | BIS | Rolette | 29 min |
| May 29, 6:27 AM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Renville, Ward | 48 min |
| May 29, 6:58 AM CDT | Flash Flood Warning | BIS | Renville, Ward | 4 hr |
| May 29, 7:14 AM CDT | Severe Thunderstorm Warning | BIS | Renville | 61 min |
| May 29, 11:26 AM CDT | Severe Thunderstorm Warning | BIS | Renville | 34 min |
| May 29, 11:50 AM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Ward | 40 min |
| May 29, 12:05 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Renville, Ward | 55 min |
| May 29, 12:55 PM CDT | River Flood Warning | BIS | Williams | 27 hr |
| May 29, 12:59 PM CDT | Flash Flood Warning | BIS | Bottineau, Mountrail, Renville, Ward | 6 hr |
| May 29, 6:21 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 21 min |
Nearby
Flash Flood Warnings in North Dakota, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.